Colorado, 2005

High Wind in Colorado, November 28, 2005

November 28, 2005 · NWS BOU · 6 events in 6 counties and zones

Strong wind formed over parts of northeast Colorado as a low pressure system intensified as it moves into the Central Plains. Peak wind reports included: 83 mph (72 kts), 4 miles east of Haxtun, 73 mph (63 kts), 2 miles east of Amherst, 72 mph (62 kts) at Crook and Fleming, 71 mph (62 kts) at Limon Airport and Merino, 68 mph (59 kts) near Windsor, 66 mph (57 kts) at Akron Airport, 65 mph (57…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong wind formed over parts of northeast Colorado as a low pressure system intensified as it moves into the Central Plains. Peak wind reports included: 83 mph (72 kts), 4 miles east of Haxtun, 73 mph (63 kts), 2 miles east of Amherst, 72 mph (62 kts) at Crook and Fleming, 71 mph (62 kts) at Limon Airport and Merino, 68 mph (59 kts) near Windsor, 66 mph (57 kts) at Akron Airport, 65 mph (57 kts), 21 miles north of New Raymer, 62 mph (54 kts) at New Raymer, 61 mph (53 kts) at Hereford, and 59 mph (51 kts) near Severance. The strong winds, which turned into a blizzard in Kansas and Nebraska, forced the closure of Interstate 70, from E-470 to the Kansas state line, as well as Interstate 76, into Nebraska. As a result, hundreds of travelers returning home during the Thanksgiving holiday were stranded until the interstates could reopen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 27, 2:45 PM MST, 9 hours 15 minutes earlier.

Area forecast discussion, Nov 27, 2:45 PM MST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MST SUN NOV 27 2005

.SHORT TERM...STG WINDS OVER THE PLAINS WILL BE THE MAIN CONCERN
TNGT AND MONDAY.  MDLS STILL MAINTAIN A STRONG PRESSURE GRADIENT
OVER THE NORTHEAST PLAINS THROUGH MONDAY.  IN ADDITION...THE UPPER
LEVEL JET IS PROGGED TO SHIFT OVER ERN COLORADO BY MONDAY.  THERE
COULD BE A LULL IN THE STRONGEST WINDS OVERNIGHT...BUT WILL KEEP THE
CURRENT HIGH WIND WARNING GOING THROUGH THE NIGHT...WITH STRONGEST
WINDS REDEVELOPING LATE TNGT AND MONDAY.  BANDS OF SHOWERS HAVE BEEN
BACKING INTO ZONES 50 AND 51...BUT SNOWFALL HAS BEEN VERY LIGHT. DO
NOT BELIEVE THE SNOW COVERAGE WILL BE HIGH ENOUGH TO WARRANT A
BLIZZARD WARNING...AS THE BANDS WILL BE MORE LOCALIZED.   WILL
ALLUDE THESE CONDITIONS IN THE ONGOING HIGH WIND WARNING.  AS FOR
THE MTNS...SPATIAL CROSS-SECTIONS DO SHOW THE MSTR DECRG LATE TNGT
INTO MONDAY WITH WAA MOVING IN FRM THE WEST.  WILL ALLOW THE
MOUNTAIN HIGHLIGHT TO EXPIRE AT 6 PM THIS EVENING...ALTHO THERE
COULD BE AN ADDITINAL 1 TO 3 INCHES OF LIGHT SNOW OVERNIGHT.

.LONG TERM...MON NGT-WED...UPR RDG BLDS OVR CNTRL RCKYS BEHIND
EJECTING UPR TROF OVR GRT PLAINS IN ADV OF NXT PAC NW SHT WV
WHICH MOVES ACRS NRN RCKYS ON TUE NGT.  THIS SYS WILL AGAIN
SPREAD OROGRAPHIC SNW INTO MTNS BEGINNING ON TUE AFTN AND INCRSG
THRU TUE NGT INTO WED.  ANOTHER SURGE OF HI PRES ON PLAINS WILL
PRODUCE LO LVL UPSLP FLO AGAINST ERN SLP MTNS.  MDLS SHW LTL IF
ANY PCPN OVR PLAINS WITH SYS BUT WILL KEEP SLGHT CHC OF SNW.
TEMPS WILL BE WARMER WITH STG WARMG ALF AND DWNSLP FLO ON TUE
THEN COOLER AGN ON WED BEHIND CDFNT.  WILL GENLY GO WARMER THAN
MOS TEMP GDNC ON TUE.

IN EXTENDED PRD...THU-SUN...UPR RDG BLDS OVR CNTRL RCKYS ON THU
AND FRI THEN GETS FLATTENED BY SHT WV IN WLY FLO ALF ON WKND.
MDLS SHW PRDS OF OROGRAPHIC SNW SHWRS MTNS THRU PRD.  WILL MAKE
SUM ADJUSTMENTS TO FCST TO ALIGN SNWY PRDS WITH WHAT THE GFS MDL
SUGGESTS.  HWVR TIMING IS ALWAYS PROBLEM WITH STG WLY FLO ALF.
TEMPS WILL BE BLO SEASONAL NORMS BUT WRM SUM ON SAT IN ADV OF
SHT WV.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
 WINTER STORM WARNING UNTIL 6 PM MST THIS EVENING FOR ZONE 31.
 SNOW/BLOWING SNOW ADVISORY UNTIL 6 PM THIS EVENING FOR ZONES
 33 AND 34.
 HIGH WIND WARNING TONIGHT THROUGH MONDAY FOR THE NORTHEAST
 PLAINS ZONES...42>51.

&&

COOPER/GARD...WFO BOULDER
Hazardous weather outlook, Nov 27, 10:35 AM MST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1035 AM MST SUN NOV 27 2005

COZ030>051-281300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1035 AM MST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE IN THE NORTHERN COLORADO MOUNTAINS TODAY...THEN
DIMINISH TONIGHT. ADDITIONAL ACCUMULATIONS OF 2 TO 5 INCHES ARE
EXPECTED IN THE HIGHER MOUNTAINS. WINDS WILL BE INCREASING...WITH
GUSTS TO AROUND 60 MPH IN THE HIGHER MOUNTAINS...FRONT RANGE
FOOTHILLS AND NORTHEAST PLAINS THIS AFTERNOON AND EVENING.  THE
WINDS WILL PRODUCE AREAS OF LOW VISIBILITIES IN THE HIGHER
MOUNTAINS. ON THE PLAINS THERE IS ONLY A CHANCE OF LIGHT SNOW.
HOWEVER...IF THERE IS SOME ACCUMULATION IN THE NORTHEAST CORNER IT
COULD COMBINE WITH THE WIND TO CREATE BLIZZARD CONDITIONS TONIGHT.
THIS IS LIKELY FURTHER EAST IN KANSAS AND NEBRASKA...WHILE THERE IS
ONLY A CHANCE OF SNOW IN NORTHEASTERN COLORADO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG AND GUSTY NORTHWEST WINDS WILL CONTINUE ACROSS THE MOUNTAINS
AND PORTIONS OF THE NORTHEAST PLAINS ON MONDAY.  WIND GUSTS TO 60
MPH ARE POSSIBLE IN THOSE AREAS.  ALL TRAVELERS SHOULD BE ALERT FOR
AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES AT TIMES.

SCATTERED SNOW SHOWERS WILL CONTINUE IN THE MOUNTAINS AT TIMES
THROUGH MOST OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/GARD...WFO BOULDER

In the hours before

Local storm report, Nov 27, 8:40 PM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
840 PM MST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     NON-TSTM WND GST 4 E HAXTUN              40.64N 102.55W
11/27/2005  80 MPH           PHILLIPS           CO   TRAINED SPOTTER

0737 PM     NON-TSTM WND GST CROOK                   40.86N 102.80W
11/27/2005  72 MPH           LOGAN              CO   TRAINED SPOTTER

0716 PM     NON-TSTM WND GST AKRON                   40.16N 103.21W
11/27/2005  60 MPH           WASHINGTON         CO   ASOS

0406 PM     NON-TSTM WND GST LIMON                   39.27N 103.69W
11/27/2005  59 MPH           LINCOLN            CO   ASOS

&&

FREDIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Ne Weld County

When
November 28, 12:00 AM MST to 4:06 PM MST
Where
Ne Weld County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High Wind, C & S Weld County

When
November 28, 12:00 AM MST to 4:06 PM MST
Where
C & S Weld County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
November 28, 12:00 AM MST to 4:06 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

High Wind, Logan County

When
November 28, 12:00 AM MST to 4:06 PM MST
Where
Logan County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

High Wind, Washington County

When
November 28, 12:00 AM MST to 4:06 PM MST
Where
Washington County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

High Wind, Phillips County

When
November 28, 12:00 AM MST to 4:06 PM MST
Where
Phillips County forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485556, 5485557, 5485558, 5485634, 5485635, 5485636.